clopen.solutions
OP-00979 Open

Unique Cartan subalgebras for groups with a nonzero ℓ²-Betti number

Submit a result

Popa and Vaes proved that for every weakly amenable group $\Gamma$ with $\beta_1^{(2)}(\Gamma) > 0$, every free ergodic probability measure preserving action gives a II$_1$ factor with a unique Cartan subalgebra up to unitary conjugacy.

Problem. Let $\Gamma$ be a group with $\beta_n^{(2)}(\Gamma) \ne 0$ for some $n \ge 1$. Does every free ergodic probability measure preserving action $\Gamma \curvearrowright (X, \mu)$ give a II$_1$ factor $L^\infty(X) \rtimes \Gamma$ with a unique Cartan subalgebra up to unitary conjugacy?

Source: Conjecture of S. Popa and S. Vaes, Acta Math. 212 (2014); listed as C.5 in J. Peterson, Open problems in operator algebras (version of 15 May 2026).

Imported from math.uwaterloo.ca/~j37peter/problems.html.

Classification

Primary
OA — Operator Algebras
Secondary
DS, GR
Keywords
Cartan subalgebras, C-rigidity, ℓ²-Betti numbers, Peterson's operator algebra problems
Literature checked
Oct. 26, 2026 by clemens-admin

References

@article{popavaes2014acta,
  author  = {Popa, Sorin and Vaes, Stefaan},
  title   = {Unique {C}artan decomposition for {II}$_1$ factors arising from arbitrary actions of free groups},
  journal = {Acta Math.},
  volume  = {212},
  number  = {1},
  pages   = {141--198},
  year    = {2014},
  doi     = {10.1007/s11511-014-0110-9},
}
@misc{peterson-c5,
  author       = {Peterson, Jesse},
  title        = {Open problems in operator algebras},
  howpublished = {Web page},
  year         = {2026},
  url          = {https://www.math.uwaterloo.ca/~j37peter/problems.html},
  note         = {Problem C.5; version of 15 May 2026},
}
@article{popavaes2014crelle,
  author  = {Popa, Sorin and Vaes, Stefaan},
  title   = {Unique {C}artan decomposition for {II}$_1$ factors arising from arbitrary actions of hyperbolic groups},
  journal = {J. Reine Angew. Math.},
  volume  = {694},
  pages   = {215--239},
  year    = {2014},
  doi     = {10.1515/crelle-2012-0104},
}
@article{ioana2015,
  author  = {Ioana, Adrian},
  title   = {Cartan subalgebras of amalgamated free product {II}$_1$ factors},
  journal = {Ann. Sci. {\'E}c. Norm. Sup{\'e}r.},
  volume  = {48},
  number  = {1},
  pages   = {71--130},
  year    = {2015},
  doi     = {10.24033/asens.2239},
}
@article{chifan2013,
  author  = {Chifan, Ionut and Peterson, Jesse},
  title   = {Some unique group-measure space decomposition results},
  journal = {Duke Math. J.},
  volume  = {162},
  number  = {11},
  pages   = {1923--1966},
  year    = {2013},
  doi     = {10.1215/00127094-2331230},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00979, "Unique Cartan subalgebras for groups with a nonzero ℓ²-Betti number", clopen.solutions.